Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 24, NWS Goodland, KS

May 11, 2023Wallace County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this tornado warning at May 11, 2023, 4:41 PM MDT for Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 19 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2023, 4:41 PM MDT (22:41 UTC)
Expired
May 11, 2023, 5:00 PM MDT
In force
19 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cheyenne County, CO, Wallace County, KS

The radar

The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:41 PM MDTTORNADO3 Sw Weskan, KSSPOTTER REPORTED A MULTI-VORTEX TORNADO JUST SOUTHWEST OF WESKAN.
May 11, 4:45 PM MDTTORNADO3 Ese Arapahoe, COSPOTTER REPORTED TWO TORNADOES 2 EAST AND 1.5 MILES SOUTH OF ARAPAHOE.
May 11, 4:45 PM MDTTORNADO3 Se Arapahoe, COTRAINED SPOTTER REPORTED ABOUT 3 MILES SOUTHEAST OF ARAPAHOE, CO. TORNADOES ARE SHORT LIVED ONLY LASTING A MINUTE OR SO, LIFTING, AND DROPPING AGAIN. MULTI-VORTEX TORNADO REPORTED.
May 11, 4:51 PM MDTTORNADO5 Ene Weskan, KSREPORT OF A RAIN-WRAPPED, WEAK TORNADO THAT CROSSED HIGHWAY 40.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 11:22 AM MDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WFUS53 KGLD 112241
TORGLD
COC017-KSC199-112300-
/O.NEW.KGLD.TO.W.0024.230511T2241Z-230511T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
441 PM MDT Thu May 11 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  East central Cheyenne County in east central Colorado...
  Southwestern Wallace County in west central Kansas...

* Until 500 PM MDT.

* At 441 PM MDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located over
  Weskan, or 12 miles west of Sharon Springs, moving northwest at 20
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Cheyenne County in east central Colorado and
  southwestern Wallace Counties in west central Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3883 10176 3876 10209 3889 10218 3899 10194
TIME...MOT...LOC 2241Z 143DEG 18KT 3883 10197 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Trigg
1 follow-up statement
680 
WWUS53 KGLD 112242
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
442 PM MDT Thu May 11 2023

COC017-KSC199-112300-
/O.CON.KGLD.TO.W.0024.000000T0000Z-230511T2300Z/
Cheyenne CO-Wallace KS-
442 PM MDT Thu May 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR EAST
CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND SOUTHWESTERN
WALLACE COUNTIES IN WEST CENTRAL KANSAS...
    
At 442 PM MDT, a confirmed tornado was located over Weskan, or 12
miles west of Sharon Springs, moving northwest at 20 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado one mile west of Weskan.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Weskan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3883 10176 3876 10209 3889 10218 3899 10194
TIME...MOT...LOC 2242Z 143DEG 18KT 3883 10197 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Trigg

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 2:11 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 11, 2:11 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
211 PM MDT Thu May 11 2023

.SHORT TERM...(This evening through Friday)
Issued at 210 PM MDT Thu May 11 2023

Latest upper air analysis shows a closed low over Southeast CO.
Ahead of the closed low was a corridor of rainfall.  The corridor
was moving northeast while the storms themselves were moving
northwest.  The environment is becoming very favorable for tornadoes
to form.  However the environment is too stable for large hail or
damaging winds to form.  The tornado threat will increase through
the afternoon as storms form over the eastern part of the forecast
area.

Early this evening another round of rainfall will move in from the
southwest ahead of the closed low.  Depending on where these storms
are located with respect to the storm relative helicity will depend
on whether they will continue to have a threat for tornadoes.  The
current HREF data shows the better SRH is ahead of the rain
activity.  If this holds, the threat for tornadoes should be lower
with this round in the evening.

More rainfall may move through overnight as the closed low moves
through.  Since this round will be so close to the center of the
closed low, tornado development cannot be ruled out.  This round
should be out of the forecast area by sunrise Friday.

Friday the closed low will move north of the forecast area.  As it
departs there may be some rain activity wrapping around the back of
the closed low over the north part of the forecast area.  Since
models are usually too fast with the speed of closed lows, wouldn't
be surprised if rainfall chances linger around longer tomorrow than
currently forecast.

Friday night there may be a chance for rain over the far northern
part of the forecast area as the closed low departs.

.LONG TERM...(Saturday through Thursday)
Issued at 210 PM MDT Thu May 11 2023

This part of the forecast continues to be rather blan.  The upper
level pattern has no discernible features aside from the two
ridges over the Pacific Northwest and the Southeast. Because of
this weak upper level pattern, have low confidence in the chances
for rainfall that are forecast. The GEFS and ECMWF both have
rather low chances for rainfall too, which makes sense given the
weak upper level flow. Both of these ensembles actually have the
better chances for rainfall south of the forecast area.

Temperatures will gradually warm through the period as the ridge to
the west slowly builds onto the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM MDT Thu May 11 2023

IFR to VFR conditions forecast for the TAFs. The lowest conditions
this afternoon through the evening are expected to be under the
corridor of rainfall occurring. This corridor will move northeast
through the forecast area today and this evening. Visibility could
fall to a couple miles in the moderate rainfall for short periods
of time.

Another round of rainfall will move through both sites this
evening. These storms could become more intense than the storms
currently ongoing.

Behind the storm activity clouds will fall to IFR levels
overnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029.

CO...Flood Watch through late tonight for COZ090>092.

NE...Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...JTL
LONG TERM...JTL
AVIATION...JTL
Hazardous weather outlook, May 11, 11:30 AM MDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1130 AM MDT Thu May 11 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

The entire area is in a slight to enhanced risk for severe
thunderstorms today and into this evening. All modes of hazards will
be possible, including large hail, damaging winds and a few
tornadoes. A tornado watch is in effect for the entire Tri-State Area
through the afternoon. Flash flooding from heavy rainfall will also
be possible, particularly in areas that received heavy rainfall
yesterday. A flood watch is in effect for all counties except for
Greeley and Wichita counties through tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 11, 4:10 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       6 SW HOXIE              39.28N 100.51W
05/11/2023  M3.75 INCH       SHERIDAN           KS   PUBLIC

            STORM TOTAL PRECIPITATION OVER THE PREVIOUS
            24 HOURS.

&&

KMK
Local storm report, May 11, 4:14 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       6 ESE REXFORD           39.43N 100.64W
05/11/2023  M4.10 INCH       SHERIDAN           KS   PUBLIC

            STORM TOTAL PRECIPITATION OVER THE PREVIOUS
            24 HOURS.

&&

KMK
Special weather statement, May 11, 4:18 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
418 PM MDT Thu May 11 2023

COZ091-092-112245-
Kit Carson County CO-Cheyenne County CO-
418 PM MDT Thu May 11 2023

...A strong thunderstorm will impact portions of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado through 445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Cheyenne Wells, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, including the following locations... Arapahoe and
Firstview.

This includes Highway 385 between mile markers 148 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM MDT for east central
Colorado...and west central Kansas.

&&

LAT...LON 3927 10210 3882 10204 3880 10204 3878 10261
      3924 10272
TIME...MOT...LOC 2218Z 190DEG 28KT 3892 10248

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg
Local storm report, May 11, 4:19 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       SELDEN                  39.54N 100.57W
05/11/2023  M3.30 INCH       SHERIDAN           KS   PUBLIC

            STORM TOTAL PRECIPITATION OVER THE PREVIOUS
            24 HOURS.

&&

KMK
Local storm report, May 11, 4:22 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          4 SW MCCOOK             40.16N 100.67W
05/11/2023                   RED WILLOW         NE   PUBLIC

            RELAYED REPORT FROM DISPATCH OF A PUBLIC
            REPORT OF A TORNADO ON THE GROUND. COULD NOT
            CONFIRM IF IT WAS STILL ON THE GROUND.

&&

KAK
Local storm report, May 11, 4:38 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HEAVY RAIN       2 NNW BLAKEMAN          39.84N 101.13W
05/11/2023  M2.41 INCH       RAWLINS            KS   TRAINED SPOTTER

            SPOTTER REPORTED 2.41 INCHES OF RAIN TODAY.
            (12 HOUR TOTAL).

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:03 PM MDTSpecial Weather StatementGLDSheridan27 min
May 10, 6:22 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas53 min
May 10, 6:44 PM MDTTornado WarningGLDGraham, Sheridan46 min
May 10, 7:11 PM MDTAreal Flood WarningGLDGove, Logan, Sherman, Thomas13 hr
May 10, 7:15 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan60 min
May 10, 7:39 PM MDTFlash Flood Warning Considerable damage threatGLDSheridan66 min
May 10, 8:13 PM MDTAreal Flood WarningGLDDecatur, Sheridan12 hr
May 10, 8:31 PM MDTFlood WatchGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more39 hr
May 10, 8:58 PM MDTSpecial Weather StatementGLDNorton32 min
May 10, 9:11 PM MDTSpecial Weather StatementGLDSherman, Wallace49 min
May 10, 9:59 PM MDTSpecial Weather StatementGLDCheyenne, Sherman, Wallace46 min
May 10, 10:45 PM MDTSpecial Weather StatementGLDThomas45 min
May 10, 11:57 PM MDTRiver Flood AdvisoryGLDDecatur8 hr
May 11, 8:21 AM MDTAreal Flood WarningGLDDecatur, Sheridan, Thomas12 hr
May 11, 11:02 AM MDTSpecial Weather StatementGLDSherman13 min
May 11, 11:46 AM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman44 min
May 11, 11:56 AM MDTTornado WarningGLDCheyenne, Sherman16 min
May 11, 12:29 PM MDTSpecial Weather StatementGLDCheyenne16 min
May 11, 12:35 PM MDTTornado WarningGLDCheyenne, Rawlins25 min
May 11, 12:38 PM MDTTornado WarningGLDCheyenne22 min
May 11, 12:59 PM MDTTornado WarningGLDRawlins31 min
May 11, 1:02 PM MDTSpecial Weather StatementGLDSherman13 min
May 11, 1:23 PM MDTTornado WarningGLDCheyenne22 min
May 11, 1:32 PM MDTSpecial Weather StatementGLDThomas13 min
May 11, 1:55 PM MDTTornado WarningGLDSherman20 min
May 11, 1:58 PM MDTFlash Flood WarningGLDCheyenne, Sherman, Wallace6 hr
May 11, 2:15 PM MDTTornado WarningGLDRawlins, Thomas30 min
May 11, 2:26 PM MDTTornado WarningGLDGove19 min
May 11, 2:43 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDGove, Logan, Sheridan, Thomas34 min
May 11, 2:48 PM MDTFlash Flood WarningGLDCheyenne, Rawlins6 hr
May 11, 2:56 PM MDTTornado WarningGLDRawlins19 min
May 11, 3:01 PM MDTTornado WarningGLDThomas14 min
May 11, 3:13 PM MDTTornado WarningGLDRawlins17 min
May 11, 4:51 PM MDTTornado WarningGLDLogan, Wallace28 min
May 11, 4:57 PM MDTTornado Warning Tornado observedGLDWallace21 min
May 11, 5:04 PM MDTTornado WarningGLDWallace26 min
May 11, 5:09 PM MDTTornado WarningGLDNorton8 min
May 11, 5:20 PM MDTTornado WarningGLDSherman, Wallace40 min
May 11, 5:28 PM MDTTornado WarningGLDLogan, Sherman, Thomas, Wallace47 min
May 11, 5:37 PM MDTTornado WarningGLDSherman23 min
May 11, 5:41 PM MDTTornado Warning Tornado observedGLDSherman21 min
May 11, 5:41 PM MDTTornado Warning Tornado observedGLDSherman19 min
May 10, 6:18 PM MDTSevere Thunderstorm WarningGLDCheyenne27 min
May 11, 10:31 AM MDTSpecial Weather StatementGLDCheyenne14 min
May 11, 10:37 AM MDTTornado WarningGLDCheyenne23 min
May 11, 3:41 PM MDTSpecial Weather StatementGLDCheyenne34 min
May 11, 4:18 PM MDTSpecial Weather StatementGLDCheyenne27 min
May 11, 4:34 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson41 min
May 11, 4:53 PM MDTTornado Warning Tornado observedGLDCheyenne21 min

Nearby

Tornado Warnings in Kansas, 2023Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.